Iowa, 2008

Winter Storm in Iowa, February 17, 2008

February 17, 2008 · NWS DMX · 7 events in 7 counties and zones

S. on the night of the 16th through the daytime hours of the 17th.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong low pressure system lifted northeast out of the southern U.S. on the night of the 16th through the daytime hours of the 17th. Surface low pressure formed over northeast Texas during the late afternoon of the 16th, then moved northeast into northeast Missouri, then into southeast Wisconsin. A variety of winter weather occurred with this storm. Initially, rain spread into Iowa from the south and turned to freezing rain and sleet during the night. A narrow band of one quarter to one half inch of ice accretion took place from eastern Marion County at Lacy, northeast into central Tama County in the Tama-Toledo area. Much the southeast half of Iowa received some freezing rain, however most amounts of ice accretion were one tenth of an inch or less. The precipitation changed over to snow during the morning hours. The snow became heavy over the southeast half of the CWA, but the heavy snow did not last a long period of time. At the same time, winds increase from the north-northwest to become sustained in the 25 to 35 MPH range, with frequent gusts to around 45 MPH. The highest winds were recorded in Adair, with a 53 MPH wind gust, followed closely by a 52 MPH wind gust at Creston. The winds caused considerable drifting and some blowing snow. Brief whiteout conditions were reported in rural areas. The heavy, wet, snow caused a great deal of travel problems. Interstate 35 was closed during the afternoon of the 17th from Des Moines south to the Missouri border. It is very fortunate that temperatures were not a degree or two cooler during the overnight hours of the 16th into early the 17th as the rain fell, and also that readings were near to just above freezing during the period of snow. Had temperatures been 5 to 7 degrees cooler during the day on the 17th, this would have likely become a dangerous blizzard. Snowfall totals exceeded 6 inches in a small area of Mahaska, Wapello, into Jasper Counties, with nearly 6 inches reported at the Des Moines Airport. Heavier snow accumulations included 8.3 inches one mile north of Ottumwa in Wapello County, and 8 inches in Jasper County at Kellogg. A little over 6 inches in Oskaloosa, in Mahaska County. A 6 inch total snowfall was also reported in Allerton, in Wayne County. The total at the Des Moines Airport was 5.7 inches, for the highest report outside of the greater than 6 inch area to the southeast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 16, 11:45 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Feb 16, 11:45 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1145 PM CST SAT FEB 16 2008

...UPDATED AVIATION DISCUSSION...

...POTENTIAL FOR SIGNIFICANT ICING TONIGHT FOLLOWED IMMEDIATELY BY
DANGEROUS BLIZZARD CONDITIONS SUNDAY...

.SHORT TERM...TONIGHT
POTENT STORM SYSTEM TAKING SHAPE ACROSS THE TEXAS PANHANDLE...WITH
SOUTHERLY FLOW AHEAD OF THE SYSTEM SENDING ABUNDANT MOISTURE AND
WARM AIR NORTHWARD INTO THE STATE. AS UPPER LOW LIFTS
NORTH...NORTHEASTWARD INTO WESTERN/CENTRAL MO BY 12Z SUNDAY.
ISENTROPIC LIFT INCREASES DRAMATICALLY INTO THE LATE NIGHT
HOURS...AS THE TROWAL FEATURE APPROACHES THE AREA LATE TONIGHT.
BUFKIT/MODEL SOUNDINGS ALL SHOWING LARGE NOSE OF WARM AIR ALOFT WITH
THE ICING POTENTIAL STILL ON TRACK. NAM/GFS ALL SUGGEST PORTION OF
TIME SFC TEMPS INCREASE ABOVE FREEZING...BUT AFTER COMPARISON TO
LATEST OBS UPSTREAM...APPEARS MODELS MAY BE RUNNING TO WARM.
THEREFORE STILL EXPECT FZ RAIN POTENTIAL TO BEGIN ACROSS THE SOUTH
MID TO LATE EVENING...PUSHING INTO THE CENTRAL CWA TOWARD 06Z. GFS
TIME SECTIONS ALSO INDICATING SOME INSTABILITY ALOFT...WHICH MAY
LEAD TO ENHANCED RAINFALL RATES...AND THUS HAVE INCREASED ICING
AMOUNTS ACROSS THE SOUTHEASTERN HALF OF THE CWA.

.LONG TERM...SUNDAY THROUGH SATURDAY
WINTER STORM EXPECTED TO TRANSITION TOWARD SNOW/BLOWING
SNOW/BLIZZARD CONDITIONS SUNDAY MORNING...AS COLD AIR FROM MERGING
NORTHERN STREAM SYSTEM WORKS ITS WAY SOUTHWARD INTO THE CWA. AS
SYSTEM MERGES...STILL HAVE TROWAL FEATURE OVER SOUTHERN HALF OF CWA
INTO SUNDAY MORNING...WITH INSTABILITY ALOFT WITH SNOWFALL RATES
EXPECTED TO BE QUITE HIGH FROM 12-18Z SUNDAY. AS COLDER AIR
CONTINUES TO WORK ITS WAY SOUTH...EXPECT EXTREME SE CWA TO CHANGE
FROM FZRA TO SNOW BY MID MORNING. MODELS ADVERTISE H85 WINDS IN THE
45 TO 50 KT RANGE...WITH BUFKIT SHOWING 35 TO 45KT WINDS WITHIN THE
LOWEST 1000 FT OF THE ATMOSPHERE. THEREFORE MIXTURE OF STRONG
WINDS...AND HEAVY SNOW CONTINUES TO CREATE AN INCREASING BLIZZARD
THREAT ACROSS THE AREA. FOR NOW HAVE OPTED TO GO WITH WINTER STORM
WARNING TO HANDLE THE ICING EXPECTED OVERNIGHT...AND KEEP BLIZZARD
WATCH GOING FOR SUNDAY TO HANDLE CHANGEOVER TO THE SNOW/BLOWING SNOW
THREAT. AS SYSTEM QUICKLY LIFTS NORTHEASTWARD INTO THE GREAT LAKES
REGION...FORCING FOR PRECIP QUICKLY WANES. ALSO WITH DECENT LIFT
THROUGH THE DENDRITIC LAYER SUNDAY MORNING...HAVE GREATEST SNOWFALL
AMOUNTS ACROSS THE SE FOR SUNDAY MORNING...WITH ONLY MINOR
ACCUMULATIONS ACROSS ENTIRE CWA SUNDAY AFTERNOON INTO SUNDAY NIGHT.
TOTAL ACCUMULATIONS OF 4 TO 8 INCHES ACROSS THE SOUTHERN HALF OF
IOWA...WITH GREATER AMOUNTS POSSIBLE DUE TO ANY CONVECTION/BANDED
SNOW DEVELOPS. BLIZZARD POTENTIAL STILL EXISTS INTO SUNDAY NIGHT AS
WINDS REMAIN STRONG EVEN INTO MONDAY. MUCH COLDER AIR OVER THE CWA
MONDAY...WITH H85 TEMPS APPROACHING -20C...SO HAVE COOLED TEMPS SOME
MONDAY INTO MONDAY NIGHT. ANOTHER WARMUP INTO TUESDAY AND
WEDNESDAY...WITH THE UNSETTLED PATTERN CONTINUING INTO THE END OF
THE WEEK AND THE WEEKEND. ANOTHER UPPER LEVEL TO JUST BRUSH THE AREA
THURSDAY...COULD BRING PRECIPITATION TO MUCH OF THE AREA. ANOTHER
LARGER SYSTEM ALSO LOOKING TO TAKE SHAPE INTO THE WEEKEND...AS AN
UPPER LOW SHOVES EAST FROM THE CENTRAL ROCKIES. GFS STILL A BIT
FURTHER NORTH WITH THIS SYSTEM THAN THE EC...BUT COULD AGAIN BRING
MEASURABLE PRECIPITATION TO THE CWA. STILL TRICKY TO TELL FOR
SURE...BUT MODEL SOUNDINGS INDICATING ANOTHER MIXED PRECIPITATION
EVENT WITH THIS SYSTEM.

&&

.AVIATION...17/06Z
STORM UNDERWAY AND CIGS GOING DOWN.  NEW MODEL RUNS ARE A LITTLE
SLOWER WITH THE CHANGE OVER TO FZRA AND OBS VERYFIYING THAT.  ONLY
SITE WITH LIGHT FZRA IS OTM AND THEY ARE HOVERING AROUND 32 SO LARGE
ICE ACCRUALS ARE NOT OCCURRING YET.  XPCT CHANGE OVER ALONG AN
ALO/DSM LINE 09Z-12Z.  XPCT THE RAPIDLY DETERIORATING COND TO CONT
AND LIFR COND AFT 08Z THROUGH 17/22Z AT LEAST IN SN THEN BLSN AND
LIFR CIGS FCST AS WELL AS 1/4-1/2SM.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
BLIZZARD WATCH FROM SUNDAY MORNING THROUGH SUNDAY EVENING FOR
ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-
CALHOUN-CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD-DALLAS-DAVIS-
DECATUR-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-HUMBOLDT-
JASPER-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-POCAHONTAS-
POLK-POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-UNION-WAPELLO-
WARREN-WAYNE-WEBSTER-WRIGHT.

WINTER STORM WARNING FROM LATE TONIGHT THROUGH SUNDAY MORNING FOR
ADAIR-ADAMS-APPANOOSE-BLACK HAWK-BREMER-CASS-CLARKE-DALLAS-DAVIS-
DECATUR-GRUNDY-GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-
MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-UNION-
WAPELLO-WARREN-WAYNE.

&&

SHORT TERM/AVIATION...FAB
LONG TERM...ALBRECHT
Hazardous weather outlook, Feb 16, 4:18 PM CST, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
418 PM CST SAT FEB 16 2008

IAZ028-038-039-048>050-058>062-070>075-081>086-092>097-172230-
BREMER-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-GUTHRIE-DALLAS-POLK-
JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
418 PM CST SAT FEB 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR THE AREA BEGINNING AT
MIDNIGHT TONIGHT. A COMBINATION OF FREEZING RAIN AND SNOW IS
EXPECTED TO RESULT IN DANGEROUS ACCUMULATIONS OF ICE AND UP TO A
COUPLE INCHES OF SNOW BY SUNDAY MORNING. A PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER STORM WARNING AND BLIZZARD WATCH ARE BOTH IN EFFECT FOR
THE AREA SUNDAY. ADDITIONAL ICING IS POSSIBLE EARLY SUNDAY MORNING
BEFORE BLIZZARD CONDITIONS ARE EXPECTED TO DEVELOP BY LATE SUNDAY
MORNING AND CONTINUE INTO SUNDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION FOR SEVERE WEATHER WILL NOT BE NEEDED. HOWEVER
SNOWFALL AND ICING REPORTS ARE ENCOURAGED...ESPECIALLY WITH A
STORM OF THIS MAGNITUDE.

IAZ016-017-023>027-033>037-044>047-057-172230-
HANCOCK-CERRO GORDO-POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-
AUDUBON-
418 PM CST SAT FEB 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A MIXTURE OF FREEZING RAIN...SLEET AND SNOW WILL DEVELOP AFTER
MIDNIGHT...WITH LIGHT ACCUMULATIONS OF BOTH ICE AND SNOW BY SUNDAY
MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A BLIZZARD WATCH IS IN EFFECT FOR THE AREA. BLIZZARD CONDITIONS
ARE EXPECTED TO DEVELOP SUNDAY MORNING AND CONTINUE INTO SUNDAY
EVENING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR ADDITIONAL DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SNOWFALL AND ICE
ACCUMULATION REPORTS ARE ALWAYS APPRECIATED AND ENCOURAGED.

IAZ004>007-015-172230-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-
418 PM CST SAT FEB 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Marion

When
February 17, 2:00 AM CST to 4:00 PM CST
Where
Marion forecast zone
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

Winter Storm, Mahaska

When
February 17, 2:00 AM CST to 4:00 PM CST
Where
Mahaska forecast zone
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
41.335, -92.641 (the zone’s center; the record gives no point)

Winter Storm, Jasper

When
February 17, 2:00 AM CST to 4:00 PM CST
Where
Jasper forecast zone
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
41.686, -93.054 (the zone’s center; the record gives no point)

Winter Storm, Poweshiek

When
February 17, 2:00 AM CST to 4:00 PM CST
Where
Poweshiek forecast zone
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
41.686, -92.531 (the zone’s center; the record gives no point)

Winter Storm, Tama

When
February 17, 2:00 AM CST to 4:00 PM CST
Where
Tama forecast zone
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
42.080, -92.532 (the zone’s center; the record gives no point)

Winter Storm, Wapello

When
February 17, 2:00 AM CST to 4:00 PM CST
Where
Wapello forecast zone
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.031, -92.409 (the zone’s center; the record gives no point)

Winter Storm, Wayne

When
February 17, 2:00 AM CST to 2:00 PM CST
Where
Wayne forecast zone
Property damage
$25,000
Reported by
COOP Observer
Coordinates
40.740, -93.327 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 70182, 70183, 70184, 70185, 70186, 70189, 70197.